Alert archive / Nevada / Special Weather Statements in 2018

Special Weather Statement, NWS Elko, NV

August 17, 2018

NWS Elko, NV issued this special weather statement at Aug 17, 2018, 1:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 1:21 PM PDT (20:21 UTC)
Expired
Aug 17, 2018, 2:00 PM PDT
In force
39 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 110 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS85 KLKN 172021
SPSLKN

Special Weather Statement
National Weather Service Elko NV
121 PM PDT FRI AUG 17 2018
 
NVZ031-172100-
Northern Elko County NV-
121 PM PDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
200 PM PDT...

At 121 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northeast of Midas to 12 miles west of
Tuscarora. Movement was northeast at 35 mph.

Wind gusts 40 to 50 mph will be possible with these storms.

Locations impacted include...
Chicken Creek Summit and Wilson Rservoir. 

LAT...LON 4196 11639 4153 11592 4131 11646 4161 11670
TIME...MOT...LOC 2021Z 225DEG 29KT 4156 11659 4137 11645 

$$

SH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 17, 2:01 AM PDT, 11 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 2:01 AM PDT, 11 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
201 AM PDT Fri Aug 17 2018

.SYNOPSIS...Thunderstorm activity this afternoon will be mainly
over the eastern half of Nevada, which will taper off into this
evening. Storm-free this weekend, with storms returning to far
eastern NV Monday afternoon.

&&

.SHORT TERM...Today through Saturday. As drier air approaches from
the west today, shower and thunderstorm activity this afternoon
will be focused mainly over Elko, Eureka and White Pine Counties.
Brief moderate to heavy rains will be possible in any storms that
develop today, which may lead to ponding of water in some
locations. The dry air will overspread the entire CWA by later
this evening, putting an end to all showers through Saturday.

.LONG TERM...Saturday night through Thursday. Model agreement is
pretty good until the middle of next week when the pattern goes a
little awry. The current monsoon flow will taper off and there is
some level of uncertainty on whether a renewed flow will ensue
next week.

Saturday night through Tuesday evening. Will keep this period
dry. High pressure will move inland off the Pacific as a low
amplitude ridge, drifting very slowly across California to settle
near or southwest of the 4-corners area of the country. This will
energize the monsoon flow again however at this juncture it seems
that the ridge is too weak to supple much moisture for the western
Great Basin. Low temperatures will range from the mid 40s to the
mid 50s Saturday night and Sunday night, and generally fall into
the 50s Monday night. High temperatures will generally rise into
the 90s.

Tuesday night through Thursday. High pressure will generally be
centered southwest of the 4-corners region however models are
inconsistent on where the high will center exactly which in turn
will affect moisture propagation northward. And there is yet
another trough moving to the north of the state to quell any
significant push of monsoon moisture. However the monsoon push
could get enhanced enough to produce some dry lightning in parts
of east central Nevada. High temperatures will generally be in the
90s. Low temperatures will be in the 50s.

&&

.AVIATION...VFR conditions expected over the next 24 hours.
Similar to yesterday, thunderstorms could occur at any station
this afternoon and evening, with a tempo heavy rain shower and
possible outflow winds up to around 30 kts. Greatest coverage
will be in VC of KELY by early afternoon and KEKO late afternoon.
Friday afternoon and evening storms should be more confined to
KEKO and KELY.

&&

.FIRE WEATHER...Drier air continues to spread into western Nevada
today, with most showers and thunderstorms this afternoon expected
over zones 469 470 and 455. Warm and dry with storm-free
conditions this weekend.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/99/99/96

In the hours before

Special weather statement, Aug 17, 12:00 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Elko NV
1200 PM PDT FRI AUG 17 2018

NVZ031-171945-
Northern Elko County NV-
1200 PM PDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
1245 PM PDT...

At 1158 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Jackpot, moving northeast at 5 mph.

Wind gusts 40 to 50 mph will be possible with this storm. This storm
is moving very little and heavy rain could lead to localized
flooding.

This storm will remain over mainly rural areas of northeastern Elko
County.

LAT...LON 4184 11404 4169 11443 4189 11458 4200 11437
      4200 11405
TIME...MOT...LOC 1858Z 239DEG 14KT 4183 11441

CS
Special weather statement, Aug 17, 12:40 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
1240 PM PDT FRI AUG 17 2018

NVZ031-172030-
Northern Elko County NV-
1240 PM PDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO COUNTY UNTIL
130 PM PDT...

At 1239 PM PDT, Doppler radar was tracking a strong thunderstorm near
Midas, moving northeast at 20 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Midas, Willow Creek Reservoir and Midas Mine.

LAT...LON 4109 11672 4123 11688 4158 11659 4133 11620
TIME...MOT...LOC 1939Z 229DEG 28KT 4121 11673

CS
Special weather statement, Aug 17, 12:57 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Elko NV
1257 PM PDT FRI AUG 17 2018

NVZ031-172045-
Northern Elko County NV-
1257 PM PDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
145 PM PDT...

At 1256 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Jarbidge, moving northeast at 35 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jarbidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4198 11472 4166 11552 4182 11571 4200 11551
      4200 11481
TIME...MOT...LOC 1956Z 243DEG 31KT 4178 11549

CS
Special weather statement, Aug 17, 1:18 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
118 PM PDT FRI AUG 17 2018

NVZ036-038-172100-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
118 PM PDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELKO AND CENTRAL
EUREKA COUNTIES UNTIL 200 PM PDT...

At 117 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pine Valley, moving northeast at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pine Valley.

LAT...LON 4027 11621 4033 11629 4055 11610 4043 11589
TIME...MOT...LOC 2017Z 224DEG 16KT 4033 11622

SH
Special weather statement, Aug 17, 1:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
121 PM PDT FRI AUG 17 2018

NVZ031-172100-
Northern Elko County NV-
121 PM PDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
200 PM PDT...

At 121 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northeast of Midas to 12 miles west of
Tuscarora. Movement was northeast at 35 mph.

Wind gusts 40 to 50 mph will be possible with these storms.

Locations impacted include...
Chicken Creek Summit and Wilson Rservoir.

LAT...LON 4196 11639 4153 11592 4131 11646 4161 11670
TIME...MOT...LOC 2021Z 225DEG 29KT 4156 11659 4137 11645

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:03 PM PDTSpecial Weather StatementLKN42 min
Aug 17, 12:00 PM PDTSpecial Weather StatementLKN45 min
Aug 17, 12:40 PM PDTSpecial Weather StatementLKN50 min
Aug 17, 12:57 PM PDTSpecial Weather StatementLKN48 min
Aug 17, 1:05 PM PDTSevere Thunderstorm WarningLKNElko25 min
Aug 17, 1:18 PM PDTSpecial Weather StatementLKNEureka42 min
Aug 17, 1:25 PM PDTSevere Thunderstorm WarningLKNElko16 min
Aug 17, 1:43 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 17, 1:46 PM PDTSpecial Weather StatementLKN44 min
Aug 17, 2:23 PM PDTSpecial Weather StatementLKN52 min
Aug 17, 2:28 PM PDTSpecial Weather StatementLKNElko47 min
Aug 17, 2:49 PM PDTSpecial Weather StatementLKN41 min
Aug 17, 2:54 PM PDTAreal Flood AdvisoryLKNElko68 min
Aug 17, 2:54 PM PDTSpecial Weather StatementLKNElko51 min
Aug 17, 3:16 PM PDTSpecial Weather StatementLKN44 min
Aug 17, 3:55 PM PDTSpecial Weather StatementLKN50 min
Aug 17, 4:03 PM PDTSpecial Weather StatementLKNElko42 min

Nearby

Special Weather Statements in Nevada, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.